Nebraska, 2010

Hail and Damaging Winds in Nebraska, July 11, 2010

July 11, 2010 · NWS LBF · 23 events in 13 counties and zones

Severe thunderstorms produced large hail the size of golf balls and damaging winds over 60 mph across parts of western and north central Nebraska Sunday afternoon and Sunday night. A stationary frontal boundary was responsible for the storms, which first developed in the eastern Nebraska panhandle during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms produced large hail the size of golf balls and damaging winds over 60 mph across parts of western and north central Nebraska Sunday afternoon and Sunday night. A stationary frontal boundary was responsible for the storms, which first developed in the eastern Nebraska panhandle during the afternoon. One intense, long-lived storm known as a supercell moved southeast along the front and produced several hail reports along its path, as well as a peak wind gust of 67 mph at the North Platte airport at 7:00 p.m. CDT. The initial round of storms moved out of the area by sunset, but a disturbance in the upper levels of the atmosphere resulted in additional storms along the front late. One of the most intense storms was a supercell that produced baseball size hail 6 miles north of Ellsworth at 1045 p.m. MDT, and golf ball size hail 10 miles southeast of Ashby in rural Grant County at 11:31 p.m. MDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 11, 1:51 PM MST, 50 minutes earlier.

Area forecast discussion, Jul 11, 1:51 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT SUN JUL 11 2010

.SYNOPSIS...
BACK DOOR SURFACE COLD FRONT SLIDING SOUTH OUT OF THE DAKOTAS THIS
AFTERNOON...WITH TEMPS MAINLY IN THE 70S BEHIND. AHEAD OF THE
FRONT TEMPS IN THE 80S WITH 90 IN SW NEB. UPPER LEVEL DISTURBANCE
CURRENTLY MOVING ACROSS THE CENTRAL ROCKIES...AND HAS SPARKED A
FEW AREAS OF THUNDERSTORMS TO DEVELOP TO OUR WEST. THE SPC HAS
ALREADY ISSUED A SVR WATCH WHICH COVERS AREAS WEST OF HIGHWAY 83.

&&

.SHORT TERM...
SCATTERED THUNDERSTORMS THIS EVENING CAN BE EXPECT AS THE UPPER
WAVE MOVES FROM THE ROCKIES ON TO THE HIGH PLAINS...AND THE
SURFACE COLD FRONT SAGS SOUTH. DESPITE DEW POINTS IN THE 50S IN
THE WEST...GOOD INSTABILITY WITH CAPE VALUES...PER LAPS...1000 TO
2000 J/KG...AND CAP IS GONE. SHEER IS STRONG ENOUGH TO SUPPORT
ROTATION AND SUPERCELLS...AND SPC WATCH LOOKS GOOD FOR NOW. WILL
MONITOR AS MODELS IN AGREEMENT ON AN STORMS COMBINING INTO A MCS
FOR THE OVERNIGHT...ALTHOUGH TRACK OF MCS DIFFERS FROM A SRN PATH
TO A NRN PATH ACROSS THE CWA. IF MCS DOES DEVELOP...EXPECT A WATCH
FURTHER EAST FOR WINDS AND POSSIBLY HAIL. PW/S ALSO BETTER THAN AN
INCH SO ANY COMPLEX WILL HAVE THE POTENTIAL FOR HEAVY
RAINFALL...ALTHOUGH DO NOT EXPECT COVER TO WARRANT ANY TYPE OF
FLOOD WATCH YET.

TOMORROW COLD FRONT TO SLIDE SOUTH INTO KS AND WILL USHER IN
SLIGHTLY COOLER AIR WITH HIGHS CLOSER TO 80 FOR MOST OF THE CWA.
ANOTHER DISTURBANCE WILL BE IN THE AREA AND MAY SPARK A FEW
STORMS...ALTHOUGH INSTABILITY AND SHEER NOT AS GOOD AS TODAY.

TUESDAY FRONT RETURNS NORTH AS A WARM FRONT AND HIGHS GOING TO
PUSH INTO THE 90S. SW NEB CLOSING IN ON TRIPLE DIGITS. CAP IS
STRONG...HOWEVER OVERNIGHT THE LL JET KICKS IN AND MAY BE ENOUGH
TO KICK OF SOME ISOLD STORMS. HAVE INTRODUCED A SMALL AREA OF
STORMS ON THE NOSE OF THE JET.

.LONG TERM...
REST OF THE WEEK THE FRONT CONTINUES TO MEANDER ACROSS THE PLAINS
WITH UPPER LEVEL WAVES ROUNDING SOUTHERN RIDGE. THIS WILL CONTINUE
THE NEED FOR RAIN CHANCES ON AN OFF IN THE EXTENDED. NO MAJOR COLD
FRONT TO PUSH ACROSS THE AREA SO SEVERE WEATHER WILL BE TYPICAL
FOR JULY. TEMPERATURES ALSO TO BE SEASONAL WITH CLOSE TO 90 FOR
HIGHS.

&&

.AVIATION...
ONCE AGAIN WILL BE AWAITING CONVECTION TO EXPAND FROM HIGH PLAINS
INTO WESTERN NEBRASKA THROUGH THE EVENING HOURS WITH VFR CONDITIONS
EXPECTED FOR THE MAJORITY OF THE NEXT 24 HOURS. HOWEVER CONDITIONS
NEAR THUNDERSTORMS COULD RAPIDLY DETERIORATE WITH RESTRICTIONS TO
VSBY FROM HEAVY RAIN AND POSSIBLE WIND GUSTS OVER 50 MPH AND
HAIL...LEADING TO TEMPORARY MVFR/IFR CONDITIONS NEAR THE STRONGER
STORMS. EVEN THE WEAKER STORMS IN THE FAR WEST WILL CARRY A WIND
THREAT DUE TO THE DRY NATURE OF THE LOWER ATMOSPHERE AND SHOULD BE
WELL AVOIDED BY AIRCRAFT. THE TIME PERIOD WITH HIGHEST CONFIDENCE
FOR THESE STORMS TO BE IN VCNTY OF THE KLBF AND KVTN TERMINALS WILL
BE FROM 23Z TO 05Z. SOME MODEL GUIDANCE HINTING AT LOW CLOUDS
DEVELOPING BEHIND THE FRONT AND RELATED CONVECTION TOWARD SUNRISE
BUT CONFIDENCE TO LOW TO PLACE IN FORECAST ATTM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH
UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NEZ004-005-022>024-035-036-056>059-069-070-094.

&&

SHORT TERM/EXTENDED...MASEK
AVIATION...13
Hazardous weather outlook, Jul 11, 1:31 PM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
331 PM CDT SUN JUL 11 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-122045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
331 PM CDT SUN JUL 11 2010 /231 PM MDT SUN JUL 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH
MID TO LATE EVENING ACROSS MUCH OF WESTERN NEBRASKA. ONE AREA OF
STORMS SHOULD MOVE OUT OF THE WESTERN PANHANDLE INTO WEST CENTRAL
NEBRASKA WHICH SHOULD CARRY A THREAT OF LARGE HAIL AND WIND GUSTS
OVER 60 MPH. A FRONT DRIVING SOUTH INTO NORTHERN NEBRASKA MAY ALSO
BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATER IN THE
EVENING...WITH THESE STORMS DROPPING INTO PORTIONS OF THE
SANDHILLS. THE THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS AS WELL AS HEAVY RAINFALL THROUGH THE EARLY MORNING
HOURS AS IT TRACKS INTO SOUTHERN NEBRASKA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AS THE FRONT MAKES ITS WAY BACK TO THE NORTH AND EAST...
THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY MONDAY AND THE RISK OF
HEAVY RAIN WILL CONTINUE...ESPECIALLY IN CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

The radar

The North Platte radar (KLNX), 153 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

15 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Garden

When
July 11, 2:41 PM MST
Where
Garden County, 22.78 mi NNE of Lisco
Measured
1 in hail
Reported by
Public
Coordinates
41.790, -102.410

Thunderstorm Wind, Arthur

When
July 11, 3:40 PM MST
Where
Arthur County, 5.69 mi W of Arthur
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.570, -101.810

The public reported thunderstorm wind gusts in excess of 60 mph causing a large steel toy to be knocked over.

Thunderstorm Wind, Arthur

When
July 11, 3:44 PM MST
Where
Arthur County, 3.62 mi W of Arthur
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.570, -101.770

The public reported thunderstorm wind gusts in excess of 60 mph with small hail.

Thunderstorm Wind, Arthur

When
July 11, 3:44 PM MST
Where
Arthur County, 3.62 mi W of Arthur
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.570, -101.770

The public reported thunderstorm wind gusts in excess of 60 mph with small hail.

Thunderstorm Wind, McPherson

When
July 11, 5:20 PM CST
Where
McPherson County, 4.43 mi SSE of Tryon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.490, -100.940

The public estimated 60 mph wind gusts with penny size hail.

Thunderstorm Wind, Lincoln

When
July 11, 5:29 PM CST
Where
Lincoln County, 12.44 mi N of Hershey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.350, -101.000

Public reported winds estimated 60 mph or greater.

Hail, Logan

When
July 11, 5:30 PM CST
Where
Logan County, 7.38 mi NNW of Logan
Measured
1.75 in hail
Reported by
Public
Coordinates
41.600, -100.350

Hail, Rock

When
July 11, 5:40 PM CST
Where
Rock County, 9.02 mi SSW of Newport
Measured
2 in hail
Reported by
Public
Coordinates
42.480, -99.400

Hail, Brown

When
July 11, 5:55 PM CST
Where
Brown County, 12.44 mi S of Long Pine
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
42.350, -99.700

Thunderstorm Wind, Lincoln

When
July 11, 6:00 PM CST
Where
Lincoln County, 1.56 mi W of (Lbf)bird Fld North
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.130, -100.710

Hail, Holt

When
July 11, 6:05 PM CST
Where
Holt County, 0.51 mi W of Atkinson
Measured
1 in hail
Reported by
Public
Coordinates
42.530, -98.980

Thunderstorm Wind, Lincoln

When
July 11, 6:11 PM CST
Where
Lincoln County, Maxwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.080, -100.530

The public estimated wind gusts at 60 to 70 mph that blew furniture and a propane tank around the yard.

Hail, Blaine

When
July 11, 6:23 PM CST
Where
Blaine County, 3.09 mi E of Halsey
Measured
1.75 in hail
Reported by
Public
Coordinates
41.900, -100.270

Hail, Cherry

When
July 11, 6:24 PM CST
Where
Cherry County, 27.72 mi SSW of Merritt Res
Measured
1.75 in hail
Reported by
Public
Coordinates
42.270, -101.170

Hail, Loup

When
July 11, 6:30 PM CST
Where
Loup County, 13.78 mi NW of Almeria
Measured
1.75 in hail
Reported by
Public
Coordinates
41.990, -99.680

Hail, Blaine

When
July 11, 6:31 PM CST
Where
Blaine County, 5.55 mi N of Dunning
Measured
1 in hail
Reported by
Public
Coordinates
41.900, -100.130

Hail, Lincoln

When
July 11, 6:51 PM CST
Where
Lincoln County, 6 mi SE of Brady
Measured
1 in hail
Reported by
Public
Coordinates
40.969, -100.289

Public reported the combination of hail and wind damaged crops and broke windows out in a home. Hail estimated to 1 inch.

Hail, Cherry

When
July 11, 6:59 PM CST
Where
Cherry County, 25.01 mi SW of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.420, -101.330

Hail, Holt

When
July 11, 7:00 PM CST
Where
Holt County, 1.47 mi NNE of Amelia
Measured
1 in hail
Reported by
Public
Coordinates
42.250, -98.890

Hail, Keya Paha

When
July 11, 7:08 PM CST
Where
Keya Paha County, 7.36 mi SSE of Mills
Measured
0.88 in hail
Reported by
Public
Coordinates
42.870, -99.400

Hail, Cherry

When
July 11, 7:24 PM CST
Where
Cherry County, 27.72 mi SSW of Merritt Res
Measured
1.75 in hail
Reported by
Public
Coordinates
42.270, -101.170

Thunderstorm Wind, Holt

When
July 11, 7:40 PM CST
Where
Holt County, 8.39 mi NNW of Stuart
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.710, -99.200

Public reported wind gusts to 60 mph with torrential rain.

Hail, Sheridan

When
July 11, 9:45 PM MST
Where
Sheridan County, 5.25 mi NNE of Ellsworth
Measured
2.75 in hail
Reported by
Public
Coordinates
42.140, -102.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240592, 240611, 240612, 240613, 240614, 240615, 240593, 240594, 240595, 240616, 240596, 240617, 240597, 240598, 240603, 240604, 240619, 240605, 240607, 240608, 240609, 240618, 240610.